Louisiana, 2019

Tornado and Flash Flooding in Louisiana, May 18 to 19, 2019

May 18 to 19, 2019 · NWS SHV · 21 events in 9 counties and zones

A shortwave trough entered the Southern Plains during the morning hours of May 18th, and began to take on a negative tilt as it approached East Texas during the afternoon and evening. Meanwhile, an associated cold front began to shift southeast across Central Oklahoma and portions of North Texas, with the dry line having mixed east ahead of the front into Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A shortwave trough entered the Southern Plains during the morning hours of May 18th, and began to take on a negative tilt as it approached East Texas during the afternoon and evening. Meanwhile, an associated cold front began to shift southeast across Central Oklahoma and portions of North Texas, with the dry line having mixed east ahead of the front into Central Texas. Warm, moist, and unstable air surged north across the warm sector of Northern and Eastern Texas, Southeast Oklahoma, Southwest Arkansas, and North Louisiana, with large scale forcing spreading east across this area ahead of the trough such that numerous severe thunderstorms with damaging winds developed across East Texas, and spread across much of North Louisiana during the evening and overnight hours on the 18th-19th. An isolated tornado also touched down in extreme Southern Natchitoches Parish during the early morning hours of May 19th. These storms began to move repeatedly over the same areas during the early morning hours of the 19th, with instances of flash flooding reported as well. These storms eventually diminished just prior to daybreak on the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 18, 6:24 PM CST, 46 minutes earlier.

Area forecast discussion, May 18, 6:24 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
724 PM CDT Sat May 18 2019

.AVIATION...

For the ArkLaTex terminals, severe convection working through E TX
early this evening with bow echoes with gusty wind to 40-60KT,
large hail possible and tornado threat until after midnight
working across LA until 07Z. TS attm along a KPSN/KGGG/KTXK/KELD
line moving NE30-40KT. So at that, expect 40KT nd and maybe more
with heating still loaded into this convection approaching KSHV.
Overnight progression of activity through KMLU/KLFK by daybreak. S
winds 10-20KT tonight will become W/SW for Sunday 10KT or less.
/24/

&&

.PREV DISCUSSION... /issued 444 PM CDT Sat May 18 2019/

UPDATE.../Tonight/
Quick update to extend Tornado Watch 183 to cover Cherokee and
Rusk Counties. Will likely be coordinating new downstream watch
with SPC within the next hour or so. /12/

PREV DISCUSSION... /issued 430 PM CDT Sat May 18 2019/

SHORT TERM...

Severe weather expected across the region this afternoon through
the overnight period as current radar is depicting a strong line
of thunderstorms moving into the region from the west. Warnings
have already been issued for extreme southeast Oklahoma and
adjacent southwest Arkansas and a Tornado Watch is in effect until
8 pm for the Shreveport and Bossier metro area, all of East Texas
north of Interstate 20, McCurtain County Oklahoma, and all of
southwest Arkansas, excluding Union County. Several reports of
down trees have been reported across McCurtain County with this
line of storms a couple hours earlier. We anticipate an
intensification of this convection later through the evening and
overnight period as this line of storms continue its eastward
progression as strong deep layer shear exist ahead of this line
along with mixed layer cape over 3000 J/kg. In addition to the
high cape values, WBZ values from the special 18z sounding check
in at 9.8 kft. At this point, we are expecting all four types of
severe weather...tornadoes, hail, damaging winds, and flash
flooding.

The severe threat should gradually wind down through early Sunday
morning, but we could continue to see severe convection through
around daybreak across our far SE zones. Convection will be
possible through early Sunday afternoon from deep East Texas up
across parts of northeast Louisiana as moisture continues to pool
south of the cold front, which is expected to stall just south of
the I-30 corridor. Temperatures will remain rather warm on Sunday
with mid to upper 80s for highs as the front expected to
eventually lift back north late in the day. /20/

LONG TERM...

Upper-trough across the desert southwest to maintain a generally
unstable southwest flow aloft across the ArkLaTex on Monday. Warm
front shifting north withing low-level southerly flow to allow for a
chance of showers and thunderstorms mainly along and north of I-20
on Monday afternoon.

Conditions to deteriorate on Tuesday as upper-trough deepens into a
closed low across the Rockies, further increasing instability
downstream across much of the central Conus from the mid-Mississippi
Valley to the ArkLaTex. Strong to severe thunderstorms will be
possible on Tuesday afternoon as a squall line moves across
northeast Texas, southeast Oklahoma, and northwest Louisiana.

Upper-level ridge to strengthen across the southeast, extending
westward across the northern gulf coast allowing for mainly dry
conditions areawide through the remainder of the long term forecast
period. Upper-ridging combined with low-level southerly flow aloft
will drive temperatures into the upper 80s to lower 90s with heat
index values inching into the lower to middle 90s at times from
Wednesday through Friday. /05/

PREV DISCUSSION... /issued 113 PM CDT Sat May 18 2019/

AVIATION...

For the 18/18Z TAF period, generally low VFR to MVFR cigs
continue across most sites this afternoon. Isolated showers and
thunderstorms have developed across the region and will continue
to expand in coverage ahead of a strong line of thunderstorms
moving eastward from North Texas and Central Oklahoma. This line
will continue to spread eastward through the afternoon into
evening and overnight with an increasing threat of severe storms
from mid to late afternoon through the evening and overnight
hours. Large hail, damaging winds, and tornadoes will all be
possible. Most of the convection should be moving out of the
region after 19/15z. Southerly winds will also be increasing with
speeds approaching 15-20 kts with higher gusts near 25 kts or
higher across nearly all sites through much of the period. /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  87  71  89 / 100  20  10  20
MLU  74  87  70  88 /  70  30  10  30
DEQ  68  85  63  85 /  80  20  10  30
TXK  71  85  67  86 / 100  20  10  30
ELD  72  86  67  86 /  90  20  10  30
TYR  72  86  70  88 /  80  20  10  10
GGG  73  86  70  89 / 100  20  10  10
LFK  74  87  72  90 /  90  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 1 AM CDT Sunday for ARZ050-051-059-060-
     070-071.

LA...Lake Wind Advisory until 1 AM CDT Sunday for LAZ001-002-010-011.

OK...Lake Wind Advisory until 1 AM CDT Sunday for OKZ077.

TX...Lake Wind Advisory until 1 AM CDT Sunday for TXZ096-097-108>112-
     124>126-136>138-149>153-165-166.

&&

24/99/99
Hazardous weather outlook, May 18, 10:50 AM CST, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1150 AM CDT Sat May 18 2019

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-191700-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1150 AM CDT Sat May 18 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Strong to severe thunderstorms will gradually increase in
coverage across portions of east Texas and southeast Oklahoma
during the early afternoon hours and points eastward through the
late afternoon and evening hours. Damaging winds are expected to
be the primary risk with large hail and isolated tornadoes also
possible as a squall line moves across the region. Locally heavy
rainfall amounting to a few inches within an hours time may also
lead to mainly minor isolated flooding issues. Severe weather
risk to diminish late tonight as the bulk of thunderstorms
shift east and instability wanes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Widely scattered thunderstorms remain possible during day Sunday
and also during the day Monday. However, the threat for severe
thunderstorms over this time period should be low.

The risk for strong to severe storms will return to at least the
northwestern half of the Four State Region on Tuesday as another
potent disturbance brushes by the region. Initial thinking is
damaging winds will be the primary risk with this activity,
although hail and a few tornadoes cannot yet be ruled out,
especially across portions of the Arklatex.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will likely be needed this
afternoon into this evening.

In the hours before

Local storm report, May 18, 5:42 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
642 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     1 NNE NEW CHAPEL HILL   32.32N 95.16W
05/18/2019                   SMITH              TX   FIRE DEPT/RESCUE

            SEVERAL TREES DOWN.

&&

AS
Local storm report, May 18, 5:47 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
647 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             4 E NEW LONDON          32.27N 94.86W
05/18/2019  E1.00 INCH       RUSK               TX   EMERGENCY MNGR

&&

AS
Local storm report, May 18, 6:19 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
719 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND DMG     TATUM                   32.32N 94.51W
05/18/2019                   RUSK               TX   EMERGENCY MNGR

            SEVERAL TREES SNAPPED OFF.

&&

AS
Special weather statement, May 18, 6:49 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Shreveport LA
749 PM CDT Sat May 18 2019

LAZ001-TXZ138-151-190130-
Caddo LA-Panola TX-Harrison TX-
749 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CADDO PARISH...
SOUTHEASTERN HARRISON AND NORTHEASTERN PANOLA COUNTIES UNTIL 830 PM
CDT...

At 748 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Beckville, or 10 miles north of Carthage, moving
northeast at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shreveport, Greenwood, Blanchard, Waskom, Deberry, Elysian Fields,
Jonesville and Cross Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 800 PM CDT for northwestern
Louisiana...and northeastern Texas. A Tornado Watch also remains in
effect until 200 AM CDT for northeastern Texas.

LAT...LON 3221 9436 3237 9446 3261 9392 3244 9373
TIME...MOT...LOC 0048Z 240DEG 40KT 3230 9434

15
Local storm report, May 18, 7:08 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
808 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     LIGHTNING        4 SE NOONDAY            32.20N 95.36W
05/18/2019                   SMITH              TX   PUBLIC

            HOUSE HIT BY LIGHTNING AND ON FIRE.

&&

AS
Local storm report, May 18, 7:10 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
810 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     PRESCOTT                33.80N 93.39W
05/18/2019                   NEVADA             AR   LAW ENFORCEMENT

            SHERIFF DEPARTMENT REPORTS NUMEROUS TREES
            DOWN ACROSS THE CITY OF PRESCOTT.

&&

AS

The radar

The Shreveport radar (KSHV), 33 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 6 flash flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Caddo

When
May 18, 7:10 PM CST
Where
Caddo County, 0.87 mi W of Belcher
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.751, -93.845

A large oak tree was blown down across Highway 71 in Belcher.

Thunderstorm Wind, De Soto

When
May 18, 9:20 PM CST
Where
De Soto County, 0.38 mi NNE of Logansport
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.975, -93.998

Numerous trees were blown down in and near Logansport.

Thunderstorm Wind, De Soto

When
May 18, 9:40 PM CST
Where
De Soto County, 0.67 mi ENE of Grand Cane
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
32.083, -93.809

Numerous trees were downed along Highway 171 in Grand Cane, as well as throughout the village of Grand Cane as well.

Thunderstorm Wind, De Soto

When
May 18, 9:50 PM CST
Where
De Soto County, 0.4 mi ENE of Mansfield
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.033, -93.714

Trees were blown down along Highway 171 in and around Mansfield.

Thunderstorm Wind, Bienville

When
May 18, 11:05 PM CST
Where
Bienville County, 0.33 mi SSW of Ringgold
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.326, -93.283

A tree was blown down on Simon Street in Ringgold.

Thunderstorm Wind, Bienville

When
May 18, 11:35 PM CST
Where
Bienville County, 0.16 mi SE of Taylor
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.548, -93.118

Trees were blown down on Slay Woodard Road in the Taylor community.

Thunderstorm Wind, Red River

When
May 18, 11:55 PM CST
Where
Red River County, 2.13 mi NE of Hall Summit
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.205, -93.279

Numerous trees were blown down throughout Red River Parish, including areas along Highway 71 North, Highway 514 west of Highway 507, Highway 371 north of Davis Road, as well as along Stewart Road.

Flash Flood, Red River

When
May 19, 12:15 AM CST to 2:15 AM CST
Where
Red River County, 2.21 mi E of Cross Rds to 2.17 mi E of Cross Rds
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.186, -93.363

Highway 514 was covered in high water between Crossroads and Hall Summit.

Flash Flood, Red River

When
May 19, 12:30 AM CST to 2:15 AM CST
Where
Red River County, 0.36 mi ESE of Coushatta to 0.55 mi ESE of Coushatta
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.018, -93.344

Front Street in Downtown Coushatta was covered in high water.

Thunderstorm Wind, Bienville

When
May 19, 12:35 AM CST
Where
Bienville County, 0.4 mi NW of Mt Olive
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.334, -92.805

Trees were blown down on Highway 147 near the Mount Olive community.

Thunderstorm Wind, Winn

When
May 19, 12:45 AM CST
Where
Winn County, 0.41 mi SSW of Calvin
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.965, -92.784

A tree was blown down on Highway 156 at the Kyiaies Creek bridge.

Tornado, Natchitoches

When
May 19, 1:02 AM CST to 1:05 AM CST
Where
Natchitoches County, 4.87 mi SW of Gorum to 3.73 mi SSW of Gorum
Rating
EF0
Path length
1.19 mi
Path width
80 yd
Reported by
NWS Storm Survey
Coordinates
31.373, -92.999

An EF-0 tornado with maximum estimated winds near 70 mph touched down along Kisatchie-Mora Road, about three miles west of the Mora community, where it snapped a few large tree branches. The tornado continued northeast as it paralleled Wilma Cedars Road snapping several more large branches. The tornado lifted after it snapped a few more large branches along the Mora-Gorum Road just north of Wilma Cedars Road.

Thunderstorm Wind, Natchitoches

When
May 19, 1:15 AM CST
Where
Natchitoches County, 2 mi N of Chopin
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.529, -92.870

Numerous trees were downed along Highway 1 south of Cloutierville. Widespread power outages were reported.

Thunderstorm Wind, Winn

When
May 19, 1:25 AM CST
Where
Winn County, 5.08 mi NW of Georgetown
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.819, -92.445

Trees and power lines were downed on Beulah Church Road.

Flash Flood, Natchitoches

When
May 19, 1:40 AM CST to 4:15 AM CST
Where
Natchitoches County, 0.52 mi S of Cloutierville to 1.35 mi NE of Cloutierville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.543, -92.930

A few roads were closed due to flooding in and near the Cloutierville community.

Thunderstorm Wind, Grant

When
May 19, 1:45 AM CST
Where
Grant County, 0.66 mi S of Bentley
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.510, -92.499

A tree was blown down on Rock Hill Road in the Bentley community.

Flash Flood, Natchitoches

When
May 19, 1:45 AM CST to 3:30 AM CST
Where
Natchitoches County, 1.42 mi WNW of Natchitoches to 1 mi NNE of Natchitoches
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.780, -93.101

Flash flooding was reported along Texas Street near the Railroad Underpass. A few other additional streets throughout the city of Natchitoches was flooded as well.

Thunderstorm Wind, La Salle

When
May 19, 1:55 AM CST
Where
La Salle County, 1.49 mi SE of Searcy
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.706, -92.211

A tree was blown down on Highway 84 north with the northbound lane blocked.

Flash Flood, Sabine

When
May 19, 2:00 AM CST to 3:30 AM CST
Where
Sabine County, 3.43 mi WNW of Many to 0.3 mi NW of Many
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.589, -93.534

Portions of Highway 171 in Sabine Parish were covered in high water.

Thunderstorm Wind, La Salle

When
May 19, 2:00 AM CST
Where
La Salle County, 0.54 mi WNW of Jena
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.682, -92.139

A tree was blown down on Airport Drive in front of the Tractor Supply store.

Flash Flood, Grant

When
May 19, 3:30 AM CST to 4:15 AM CST
Where
Grant County, 0.43 mi SE of Bentley to 0.49 mi SE of Bentley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.515, -92.496

Flash flooding was reported at the intersection of Highway 167 and Highway 8 in the Bentley community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2019Every state in 2019This day in weather historyThe tornado archive for Louisiana, 2019Warnings in Louisiana, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823524, 823525, 823526, 823527, 823528, 823529, 823530, 823531, 823532, 823533, 823534, 823536, 823538, 823537, 823539, 823541, 823542, 823543, 823544, 823545, 823540.